Alert archive / Michigan / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 16, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Aug 10, 2009, 8:48 PM EDT for Benzie County, Manistee County, Michigan. It was in force for 72 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 10, 2009, 8:48 PM EDT (00:48 UTC)
- Expired
- Aug 10, 2009, 10:00 PM EDT
- In force
- 72 min
- Issued by
- NWS Gaylord, MI
- Area
- Storm-based polygon
Counties Benzie County, MI, Manistee County, MI
The radar
The NCL Michigan radar (KAPX), 128 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 10, 9:18 PM EDT | TSTM WND DMG | Bear Lake, MI | TREE BLOWN DOWN WEST SIDE OF BEAR LAKE. TIME ESTIMATED FROM RADAR. |
| Aug 10, 9:20 PM EDT | TSTM WND DMG | 7 Ne Bear Lake, MI | TREE BLOWN DOWN ON WALLAKER ROAD. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 30 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.8 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 258 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1592 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KAPX 110048
SVRAPX
MIC019-101-110200-
/O.NEW.KAPX.SV.W.0016.090811T0048Z-090811T0200Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
848 PM EDT MON AUG 10 2009
THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BENZIE COUNTY IN NORTHERN LOWER MICHIGAN...
MANISTEE COUNTY IN NORTHERN LOWER MICHIGAN...
* UNTIL 1000 PM EDT
* AT 847 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM ELBERTA TO 20 MILES NORTHWEST
OF ORCHARD BEACH STATE PARK...OR ALONG A LINE EXTENDING FROM 3
MILES SOUTHWEST OF FRANKFORT TO 20 MILES NORTHWEST OF MANISTEE...
MOVING SOUTHEAST AT 25 MPH.
* LOCATIONS IMPACTED INCLUDE...
ARCADIA...
BEULAH...
BENZONIA...
PIERPORT...
ONEKAMA...
THOMPSONVILLE...
ORCHARD BEACH STATE PARK...
COPEMISH...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. REMAIN
INDOORS AWAY FROM WINDOWS UNTIL THESE STORMS HAVE PASSED. IF CAUGHT
OUTDOORS...STAY AWAY FROM TALL OBJECTS AND MOVE TO A PLACE OF
SHELTER.
&&
LAT...LON 4431 8632 4436 8628 4438 8628 4442 8626
4448 8626 4454 8624 4459 8624 4467 8628
4471 8625 4473 8619 4453 8582 4417 8583
4419 8639
TIME...MOT...LOC 0048Z 308DEG 23KT 4461 8629 4444 8663
$$2 follow-up statements
000
WWUS34 KAPX 110113
SVSAPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
913 PM EDT MON AUG 10 2009
MIC019-101-110200-
/O.CON.KAPX.SV.W.0016.000000T0000Z-090811T0200Z/
BENZIE MI-MANISTEE MI-
913 PM EDT MON AUG 10 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM EDT
FOR MANISTEE AND BENZIE COUNTIES...
AT 913 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM BLAINE TOWNSHIP TO 8 MILES
NORTHWEST OF ORCHARD BEACH STATE PARK...OR ALONG A LINE EXTENDING
FROM 6 MILES SOUTH OF BEULAH TO 9 MILES NORTHWEST OF MANISTEE...
MOVING SOUTHEAST AT 30 MPH.
* LOCATIONS IMPACTED INCLUDE...
PERE MARQUETTE STATE FOREST...
ONEKAMA...
WALLIN...
THOMPSONVILLE...
ORCHARD BEACH STATE PARK...
PARKDALE...
NORWALK...
MANISTEE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. REMAIN
INDOORS AWAY FROM WINDOWS UNTIL THESE STORMS HAVE PASSED. IF CAUGHT
OUTDOORS...STAY AWAY FROM TALL OBJECTS AND MOVE TO A PLACE OF
SHELTER.
&&
LAT...LON 4431 8632 4436 8628 4438 8628 4442 8626
4448 8626 4454 8624 4459 8624 4467 8628
4471 8625 4473 8619 4453 8582 4417 8583
4419 8639
TIME...MOT...LOC 0113Z 307DEG 24KT 4453 8606 4433 8642
$$000
WWUS34 KAPX 110145
SVSAPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
945 PM EDT MON AUG 10 2009
MIC019-110152-
/O.CAN.KAPX.SV.W.0016.000000T0000Z-090811T0200Z/
BENZIE MI-
945 PM EDT MON AUG 10 2009
...THE SEVERE THUNDERSTORM WARNING FOR BENZIE COUNTY IS CANCELLED...
AT 929 PM EDT...LAW ENFORCEMENT REPORTED A TREE WAS BLOWN DOWN ONTO
WALLAKER ROAD IN SOUTHERN BENZIE COUNTY.
LAT...LON 4424 8636 4448 8589 4445 8582 4417 8583
4419 8639
TIME...MOT...LOC 0142Z 309DEG 24KT 4437 8589 4420 8622
$$
MIC101-110200-
/O.CON.KAPX.SV.W.0016.000000T0000Z-090811T0200Z/
MANISTEE MI-
945 PM EDT MON AUG 10 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM EDT
FOR MANISTEE COUNTY...
AT 944 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM KALEVA TO EASTLAKE...OR ALONG A
LINE EXTENDING FROM 10 MILES SOUTH OF THOMPSONVILLE TO 5 MILES
SOUTHEAST OF MANISTEE...MOVING SOUTHEAST AT 30 MPH.
* LOCATIONS IMPACTED INCLUDE...
STAR CROSSING...
WELLSTON...
DUBLIN...
AT 929 PM EDT...LAW ENFORCEMENT REPORTED A TREE WAS BLOWN DOWN IN
BEAR LAKE. THIS IS A DANGEROUS STORM...SEEK SAFE SHELTER AND STAY
AWAY FROM WINDOWS
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. REMAIN
INDOORS AWAY FROM WINDOWS UNTIL THESE STORMS HAVE PASSED. IF CAUGHT
OUTDOORS...STAY AWAY FROM TALL OBJECTS AND MOVE TO A PLACE OF
SHELTER.
&&
LAT...LON 4424 8636 4448 8589 4445 8582 4417 8583
4419 8639
TIME...MOT...LOC 0142Z 309DEG 24KT 4437 8589 4420 8622
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 7:15 PM EDT, 1 hour 33 minutes earlier.
Area forecast discussion, Aug 10, 7:15 PM EDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 715 PM EDT MON AUG 10 2009 .SYNOPSIS.../ISSUED AT 352 PM/ ILL DEFINED COLD FRONT WILL SLIDE DOWN THROUGH NORTHERN MICHIGAN TONIGHT PROVIDING A FOCUS FOR SCATTERED SHOWERS AND A FEW THUNDERSTORMS INTO THE EVENING HOURS. HOWEVER...AS THE FRONT CLEARS THE AREA...HIGH PRESSURE AND NOTICEABLY LESS HUMID AIR WILL BUILD ACROSS THE REGION LATE TONIGHT AND TUESDAY. SLIGHTLY COOLER AND LESS HUMID AIR WILL SETTLE INTO THE REGION FOR THE NEXT SEVERAL DAYS. THIS WILL KICK OFF A STRETCH OF RAIN FREE WEATHER THAT WILL LAST THROUGH THE UPCOMING WEEKEND. ADAM && .SHORT TERM.../ISSUED AT 352 PM/...TONIGHT WATCHING A COUPLE BOUNDARIES THIS AFTERNOON. FIRST ONE IS ACROSS EASTERN UPPER MICHIGAN WHERE LAKE BREEZE CONVERGENCE HAS DEVELOPED ACROSS INTERIOR AREAS...LEADING TO AN ENHANCED AREA OF CU ON SATELLITE. WITH A SHORTWAVE ARRIVING FROM THE EAST...CONVECTION HAS BEEN FIRING OFF THIS CONVERGENCE AXIS FROM WEST TO EAST THROUGH THE COURSE OF THE AFTERNOON. THIS TREND WILL CONTINUE OVER THE NEXT SEVERAL HOURS...BEFORE FALLING APART AROUND SUNSET. THE SECOND BOUNDARY IS DRAPED FROM TRAVERSE CITY...EASTWARD TO GRAYLING...AND HARRISVILLE. VERY INTERESTING SETUP THIS AFTERNOON AS WE HAD A BRIEF LAKE BREEZE DEVELOP AT KTVC HELPING TO INTENSIFY RAIN SHOWER ACTIVITY OVER TRAVERSE CITY. HOWEVER...EVEN THIS ACTIVITY IS STARTING TO WANE AND I EXPECT THE BOUNDARY FURTHER EAST TO REMAIN ACTIVE THROUGH THE EVENING HOURS UNTIL WE LOSE THE SOLAR HEATING. THIS BOUNDARY WILL SAG SOUTH AND EAST OUT OF THE AREA BY MID EVENING...LEAVING BEHIND PRECIP CONDITIONS FOR THE OVERNIGHT HOURS. THE NEXT ISSUE IS THE WEAK COOL AIR ADVECTION ONGOING THROUGH THE OVERNIGHT HOURS. MUCH LIKE WHAT HAPPENED ACROSS SOUTHERN ONTARIO LAST NIGHT...WE WILL LIKELY SEE STRATUS QUICKLY EXPAND DURING THE SECOND HALF OF THE NIGHT ENVELOPING MUCH OF THE AREA BY DAYBREAK. THIS IS IN RESPONSE TO MOISTURE BECOMING TRAPPED JUST BELOW THE LOW LEVEL INVERSION. WE MAY EVEN SEE SOME PATCHY FOG DEVELOP WITH DEWPOINTS NOT FALLING OFF ALL THAT QUICKLY NORTH OF THE COLD FRONT. IN FACT...MANY AREAS ARE STILL EXPERIENCING DEWPOINTS IN THE 60S. WITH THE EXPECTED STRATUS FORMATION...OVERNIGHT LOWS WILL REMAIN QUITE MILD IN THE 50S (EASTERN UPPER) AND 60S (NORTHERN LOWER). DESPITE THE PASSAGE OF THE COLD FRONT...WINDS WILL REMAIN VERY WEAK OUT OF THE NORTHWEST. KAS && .LONG TERM.../ISSUED AT 352 PM/...TUESDAY AND BEYOND TUESDAY AND TUESDAY NIGHT...UPPER TROUGH OVER THE ERN GREAT LAKES EARLY TUE WILL CONTINUE TO MOVE E...AS HIGH PRESSURE OVER THE UPPER MS VALLEY AT 12Z MOVES TO LAKE MI BY 00Z. THIS WILL RESULT IN INCREASING SUBSIDENCE AND DRYING DURING THE DAY. UNTIL THAT HAPPENS...MODEL SOUNDINGS SUPPORT RESIDUAL LOW LEVEL MOISTURE AND CLOUDINESS EARLY IN COOL NW FLOW. THIS SEEMS REASONABLE...GIVEN CLOUDS CURRENTLY N OF LAKE SUPERIOR AND THE WEAK CYCLONIC FLOW EXPECTED EARLY. UPSHOT...SKIES WILL START OUT MOSTLY CLOUDY...THEN TREND PARTLY TO MOSTLY SUNNY AS FLOW BECOMES INCREASINGLY ANTI- CYCLONIC. 950 MB FLOW MAY BE JUST WEAK ENOUGH TO ALLOW AFTERNOON LAKE BREEZES TO DEVELOP OVER NE LOWER -- S OF APN. THE ECMWF EVEN SUGGESTS A SHOWER MAY POP IN THIS AREA -- SWD THROUGH THE THUMB. HOWEVER... CLOSER EXAMINATION OF NAM MODEL SOUNDING IN NE LOWER MI SHOWS AN AFTERNOON CAP NEAR 700 MB. THIS WILL LIKELY PRECLUDE ANYTHING MORE THAN SOME CONGESTED CU WITHIN THE AREA OF BEST CONVERGENCE (THOUGH THIS WILL NEED TO BE MONITORED TOMORROW). WITH MORNING CLOUDS AND LOW LEVEL CAA...HAVE LOWERED AFTERNOON HIGHS A TAD. EXPECT HIGHS GENERALLY FROM 70 TO 75 -- THOUGH 75-80 POSSIBLE IN THE FAR SE GIVEN UPSTREAM LOCATION OF THERMAL TROUGH AND EXPECTED DOWNSLOPE FLOW. LOOK FOR MOSTLY CLEAR SKIES TUE NIGHT WITH LOWS OF 50 TO 55. AS USUAL...THE NORMALLY COLDER SPOTS MAY DROP INTO THE UPPER 40S. WEDNESDAY AND THURSDAY...SURFACE HIGH PRESSURE WILL SET UP OVER THE CENTRAL AND EASTERN GREAT LAKES...AS ASSOCIATED 500 MB RIDGE AXIS SLOWLY PUSHES ACROSS THE REGION. EXPECT A GOOD DEAL OF SUN BOTH DAYS...WITH 850 MB TEMPS INTO THE TEENS LIKELY SUPPORTING AFTERNOON HIGHS FROM AROUND 80 TO THE LOWER 80S. FRIDAY THROUGH MONDAY...GFS/ECMWF IN VERY GOOD AGREEMENT...AND SUGGEST THAT BROAD UPPER RIDGE WILL CONTINUE TO IMPACT THE UPPER MS VALLEY AND GREAT LAKES HEADING INTO THE WEEKEND. WITH SURFACE HIGH PRESSURE ANCHORED OVER MID ATLANTIC REGION...WARM SOUTHERLY BREEZES EXPECTED. PATTERN WILL CHANGE LITTLE THROUGH THE PERIOD...AS A WRN U.S. TROUGH DEVELOPS AND ENERGY EJECTING FROM THIS TROUGH PASSES NE TOWARD HUDSON BAY. GFS ENSEMBLE MEMBERS POINT TO A SLIGHTLY FLATTER UPPER RIDGE...WHICH MAY ALLOW WEAK SHORT WAVE ENERGY AND/OR A ROUGE MCS TO IMPACT PARTS OF THE UPPER GREAT LAKES BY LATE IN THE WEEKEND. HAVE NOT REALLY ADOPTED THIS IDEA...AND WILL ONLY INCLUDE A SLIGHT RISK FOR CONVECTION ACROSS ERN UPPER FOR SUN AND MON -- WHICH LINES UP WELL WITH MQT/GRB. OTHERWISE...PARTLY TO MOSTLY SUNNY SKIES EXPECTED FRI-MON WITH HIGHS FROM AROUND 80 TO THE MID 80S. SMITH && .MARINE.../ISSUED AT 352 PM/ WINDS AND WAVES WILL REMAIN BELOW SMALL CRAFT ADVISORY CRITERIA...AS A GENERAL WEST FLOW THIS EVENING BECOMES NW BEHIND A COLD FRONT BY TUE MORNING. LAKE BREEZES MAY FORM SOUTH OF ALPENA TUE AFTERNOON. LITTLE IN THE WAY OF MARINE HAZARDS EXPECTED AT LEAST THROUGH WEDNESDAY...AS LIGHT BREEZES BECOME ONSHORE LAKE BREEZES BY WEDNESDAY AFTERNOON. SMITH && .AVIATION.../ISSUED AT 715 PM/...VALID FOR 00Z TAFS A BKN LINE OF SHOWERS AND EMBEDDED THUNDERSTORMS ALONG A FRONTAL BOUNDARY WILL GRADUALLY SLIDE THRU PORTIONS OF NRN LWR MICHIGAN THIS EVENING...WITH A TENDENCY TO DIMINISH IN BOTH AREAL COVERAGE AND INTENSITY AS DIURNAL INSTABILITY IS LOST WITH SUNSET. WILL INCLUDE IN PLN AND TVC TAF BETWEEN 01Z AND 04Z...BUT WILL LEAVE OUT OF APN TAF FOR NOW AS PRECIP COVERAGE SHOULD BE QUITE LIMITED BY THE TIME THE FRONT REACHES THIS SITE BY LATE EVENING. SLIGHTLY COOLER AIR WILL SLOWLY ADVECT INTO THE AREA OVERNIGHT... EVENTUALLY LEADING TO THE DEVELOPMENT OF IFR/MVFR STRATUS DECK LATE TONIGHT. THIS STRATUS WILL PERSIST INTO TUESDAY...WITH CIGS LIKELY REMAINING MVFR INTO THE AFTERNOON. && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LM...NONE. LH...NONE. LS...NONE. &&
Hazardous weather outlook, Aug 10, 8:24 PM EDT, 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 824 PM EDT MON AUG 10 2009 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042- 111200- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT- MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 824 PM EDT MON AUG 10 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN... EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE MICHIGAN...LAKE HURON AND LAKE SUPERIOR. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS ARE EXPECTED THROUGH 11 PM ACROSS PORTIONS OF NORTHERN LOWER MICHIGAN...MAINLY ALONG AND SOUTH OF M-72. SEVERE STORMS ARE NOT EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A SMALL RISK FOR THUNDERSTORMS ACROSS EASTERN UPPER MICHIGAN ON SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 8:04 PM EDT | Special Marine Warning | APX | 56 min | |
| Aug 10, 8:56 PM EDT | Special Marine Warning | APX | 44 min | |
| Aug 10, 9:57 PM EDT | Severe Thunderstorm Warning | APX | Manistee, Wexford | 29 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.